Skip to main navigation Skip to main content Skip to footer For Medicare For Providers For Brokers For Employers Español For Individuals & Families: For Individuals & Families Medical Dental Other Supplemental Explore coverage through work How to Buy Health Insurance Types of Dental Insurance Open Enrollment vs. Special Enrollment See all topics Shop for Medicare plans Member Guide Find a Doctor Log in to myCigna
Home Knowledge Center Wellness Library brompheniramine, dextromethorphan, and phenylephrine

brompheniramine, dextromethorphan, and phenylephrine

Pronunciation: brome fen IR a meen, dex troe meth OR fan, fen il EFF rin

Brand: Alahist DM, BP Allergy DM, Bromatan-DM, Children's Cold & Cough DM, Cold & Cough Childrens, Dimaphen DM, Dimetapp Cold & Cough, Dimetapp DM Cold & Cough, DuraTan DM, Rynex DM, TL-Hist DM, Tussi-Pres B

What is the most important information I should know about brompheniramine, dextromethorphan, and phenylephrine?

What is the most important information I should know about brompheniramine, dextromethorphan, and phenylephrine?

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

You should not use this medication if you have severe constipation, a blockage in your stomach or intestines, or if you are unable to urinate.

Do not use this medication if you have untreated or uncontrolled diseases such as glaucoma, asthma or COPD, high blood pressure, heart disease, coronary artery disease, or overactive thyroid.

Do not use this medication if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

What is brompheniramine, dextromethorphan, and phenylephrine?

What is brompheniramine, dextromethorphan, and phenylephrine?

Brompheniramine is an antihistamine that reduces the effects of the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

The combination of brompheniramine, dextromethorphan, and phenylephrine is used to treat runny or stuffy nose, sneezing, itching, watery eyes, cough, and sinus congestion caused by allergies, the common cold, or the flu.

This medicine will not treat a cough that is caused by smoking, asthma, or emphysema.

Brompheniramine, dextromethorphan, and phenylephrine may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking brompheniramine, dextromethorphan, and phenylephrine?

What should I discuss with my healthcare provider before taking brompheniramine, dextromethorphan, and phenylephrine?

Do not use this medication if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

You should not use brompheniramine, dextromethorphan, and phenylephrine if you have severe constipation, a blockage in your stomach or intestines, or if you are unable to urinate.

Do not use this medication if you have untreated or uncontrolled diseases such as glaucoma, asthma or COPD, high blood pressure, heart disease, coronary artery disease, or overactive thyroid.

Ask a doctor or pharmacist if it is safe for you to take this medication if you have:

  • a colostomy or ileostomy;
  • diabetes;
  • liver or kidney disease;
  • epilepsy or other seizure disorder;
  • cough with mucus, or cough caused by emphysema or chronic bronchitis;
  • enlarged prostate or urination problems;
  • low blood pressure;
  • pheochromocytoma (an adrenal gland tumor); or
  • if you take potassium (Cytra, Epiklor, K-Lyte, K-Phos, Kaon, Klor-Con, Polycitra, Urocit-K).

FDA pregnancy category C. It is not known whether this medication will harm an unborn baby. Do not use this medicine without medical advice if you are pregnant.

This medicine may pass into breast milk and may harm a nursing baby. Antihistamines and decongestants may also slow breast milk production. Do not use this medicine without medical advice if you are breast-feeding a baby.

How should I take brompheniramine, dextromethorphan, and phenylephrine?

How should I take brompheniramine, dextromethorphan, and phenylephrine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medication is usually taken only for a short time until your symptoms clear up.

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Do not take for longer than 7 days in a row. Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache or skin rash.

Measure liquid medicine with a special dose-measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken a this medication within the past few days.

Store at room temperature away from moisture and heat. Do not freeze.

What happens if I miss a dose?

What happens if I miss a dose?

Since this medication is taken when needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include severe forms of some of the side effects listed in this medication guide.

What should I avoid while taking brompheniramine, dextromethorphan, and phenylephrine?

What should I avoid while taking brompheniramine, dextromethorphan, and phenylephrine?

This medicine may cause blurred vision and may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.

Drinking alcohol can increase certain side effects of this medication.

Ask a doctor or pharmacist before using any other cold, allergy, cough, or sleep medicine. Antihistamines, cough suppressants, and decongestants are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an antihistamine, cough suppressant, or decongestant.

Avoid taking this medication if you also take diet pills, caffeine pills, or other stimulants (such as ADHD medications). Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.

Avoid becoming overheated or dehydrated during exercise and in hot weather. This medication can decrease sweating and you may be more prone to heat stroke.

What are the possible side effects of brompheniramine, dextromethorphan, and phenylephrine?

What are the possible side effects of brompheniramine, dextromethorphan, and phenylephrine?

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

Stop using this medicine and call your doctor at once if you have a serious side effect such as:

  • fast, slow, or uneven heart rate;
  • severe headache, mood changes, hallucinations;
  • severe dizziness or anxiety, feeling like you might pass out;
  • tremor, seizure (convulsions);
  • easy bruising or bleeding, unusual weakness;
  • fever;
  • urinating less than usual or not at all;
  • feeling short of breath; or
  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, uneven heartbeats, seizure).

Less serious side effects may include:

  • mild headache;
  • mild dizziness, drowsiness;
  • dry mouth, nose, or throat;
  • nausea, diarrhea, constipation, upset stomach;
  • feeling nervous, restless, or irritable;
  • blurred vision; or
  • sleep problems (insomnia).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect brompheniramine, dextromethorphan, and phenylephrine?

What other drugs will affect brompheniramine, dextromethorphan, and phenylephrine?

Ask a doctor or pharmacist before using this medicine if you regularly use other medicines that make you sleepy (such as narcotic pain medication, sedatives, sleeping pills, muscle relaxers, and medicine for seizures, depression or anxiety). They can add to sleepiness caused by brompheniramine or dextromethorphan.

Ask a doctor or pharmacist if it is safe for you to take this medication if you are also using any of the following drugs:

  • atropine (Atreza, Sal-Tropine);
  • benztropine (Cogentin);
  • topiramate (Topamax);
  • zonisamide (Zonegran);
  • an antidepressant such as citalopram (Celexa), duloxetine (Cymbalta), escitalopram (Lexapro), fluoxetine (Prozac, Sarafem, Symbyax), paroxetine (Paxil, Pexeva), sertraline (Zoloft), venlafaxine (Effexor), and others;
  • anti-nausea medications such as belladonna (Donnatal), dimenhydrinate (Dramamine), droperidol (Inapsine), methscopolamine (Pamine), or scopolamine (Transderm Scop);
  • bladder or urinary medications such as darifenacin (Enablex), flavoxate (Urispas), oxybutynin (Ditropan, Oxytrol), solifenacin (Vesicare), tolterodine (Detrol), or Urogesic Blue;
  • bronchodilators such as ipratropium (Atrovent) or tiotropium (Spiriva);
  • irritable bowel medications such as dicyclomine (Bentyl), hyoscyamine (Hyomax), or propantheline (Pro Banthine); or
  • ulcer medicine such as glycopyrrolate (Robinul) or mepenzolate (Cantil).

This list is not complete and other drugs may interact with brompheniramine, dextromethorphan, and phenylephrine. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

Where can I get more information?

Where can I get more information?

Your pharmacist can provide more information about brompheniramine, dextromethorphan, and phenylephrine.

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.

<cipublic-spinner variant="large"><span>Loading…</span></cipublic-spinner>

Page Footer

I want to...

Get an ID card File a claim View my claims and EOBs Check coverage under my plan See prescription drug list Find an in-network doctor, dentist, or facility Find a form Find 1095-B tax form information View the Cigna Glossary Contact Cigna

Audiences

Individuals and Families Medicare Employers Brokers Providers

Secure Member Sites

myCigna member portal Health Care Provider portal Cigna for Employers Client Resource Portal Cigna for Brokers

Cigna Company Information

About Cigna Company Profile Careers Newsroom Investors Suppliers Third Party Administrators International Evernorth

 Cigna. All rights reserved.

Privacy Legal Product Disclosures Cigna Company Names Customer Rights Accessibility Non-Discrimination Notice [PDF] Language Assistance [PDF] Report Fraud Sitemap

Disclaimer

Individual and family medical and dental insurance plans are insured by Cigna Health and Life Insurance Company (CHLIC), Cigna HealthCare of Arizona, Inc., Cigna HealthCare of Illinois, Inc., and Cigna HealthCare of North Carolina, Inc. Group health insurance and health benefit plans are insured or administered by CHLIC, Connecticut General Life Insurance Company (CGLIC), or their affiliates (see a listing of the legal entities  that insure or administer group HMO, dental HMO, and other products or services in your state). Accidental Injury, Critical Illness, and Hospital Care plans or insurance policies are distributed exclusively by or through operating subsidiaries of Cigna Corporation, are administered by Cigna Health and Life Insurance Company, and are insured by either (i) Cigna Health and Life Insurance Company (Bloomfield, CT); (ii) Life Insurance Company of North America (“LINA”) (Philadelphia, PA); or (iii) New York Life Group Insurance Company of NY (“NYLGICNY”) (New York, NY), formerly known as Cigna Life Insurance Company of New York. The Cigna name, logo, and other Cigna marks are owned by Cigna Intellectual Property, Inc. LINA and NYLGICNY are not affiliates of Cigna.

All insurance policies and group benefit plans contain exclusions and limitations. For availability, costs and complete details of coverage, contact a licensed agent or Cigna sales representative. This website is not intended for residents of New Mexico.

Selecting these links will take you away from Cigna.com to another website, which may be a non-Cigna website. Cigna may not control the content or links of non-Cigna websites. Details